Diabetes drugs linked to pancreatitis: What are the symptoms?

Kathleen Blanchard's picture
Diabetes drugs linked to pancreatitis in new study.
Advertisement

Researchers writing in Journal of the American Medical Association, Internal Medicine say some newer diabetes drugs raise the risk of pancreatitis, a painful condition of the digestive system. The drugs are marketed as Byetta and Januvia, and generically known as sitagliptin and exenatide,

Sonal Singh, M.D., M.P.H., an assistant professor in the Division of General Internal Medicine at the Johns Hopkins University School of Medicine who led the study says the drugs are used by millions of people with diabetes.

Medications that are approved for treatment of diseases might carry side effects that aren't evident from clinical trials. Singh says the drugs are very effective at lowering blood sugar levels, but "...important safety findings may not have been fully explored and some side effects such as acute pancreatitis don't appear until widespread use after approval."

The study authors found the link between the diabetes drugs and pancreatitis from an analysis of patient data taken from seven Blue Cross Blue Shield health plan claims.

They found 1269 patients with type 2 diabetes who filled at least one prescription for the drugs between 2005 and 2008.

When they compared to diabetics who had not taken the drugs, in addition to other risk factors for the condition, the researchers found the likelihood of being hospitalized for the condition within 60 days was double among those taking the glucagon-like peptide-1-based therapies (GLP-1). The risk was highest within 4 to 14 days after taking the medications.

Symptoms and other risks

Advertisement

Pancreatitis symptoms include pain, often in the upper abdomen where the pancreas is located. Pain can be diffuse and radiate. Nausea and vomiting can quickly lead to dehydration, making it important for patients to seek medical treatment promptly.

Mild cases can resolve on their own, but the condition can also become chronic, leading to weight loss and life-threatening complications. Symptoms become worse after eating a meal.

Other risk factors for the disease include high triglyceride levels that often accompany diabetes, gallstone and abdominal surgery. A family history of the condition also raises the risk.

Sudden onset of inflammation of the pancreas can also lead to kidney failure. If the condition persists, a person’s risk of pancreatic cancer increases.

The goal of treatment is to decrease inflammation with fasting that can help quell inflammation. Intravenous fluids and medications to control nausea and vomiting are needed to prevent dehydration.

The organ, that is located in the abdominal cavity behind the stomach releases enzymes, the hormone insulin and glucagon. It plays an important role in digestion.

The study investigators say the diabetes drugs appear to produce lesions in the pancreas that form more ducts, leading to inflammation and pancreatitis. If you are taking the diabetes drugs and experiencing abdominal pain, it's important to speak with you doctor for diagnosis and treatment.

"Oral glucocorticoid use is associated with an increased risk of acute pancreatitis – a population-based nested case-control study'
Omid Sadr-Azodi, et al.
JAMA Internal Medicine
25 February 2013.

Image credit: Wikimedia commons

Advertisement